Alert archive / Virginia / Flash Flood Warnings in 1997

Flash Flood Warning 48, NWS Morristown, TN

July 3, 1997Washington County, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 3, 1997, 2:13 AM EDT for Washington County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1997, 2:13 AM EDT (06:13 UTC)
Expired
Jul 3, 1997, 4:15 AM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, VA

The radar

The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 030615
FFWMRX
VAC191-030815-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
213 AM EDT THU JUL 3 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  415 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST VIRGINIA
 
   ...EASTERN WASHINGTON COUNTY
 
RADAR INDICATES SOME AREAS OF EASTERN WASHINGTON COUNTY HAVE RECEIVED
NEARLY 2 INCHES OF RAIN IN THE PAST HOUR. THIS AMOUNT OF RAIN IN THIS
SHORT PERIOD OF TIME IS ENOUGH TO CAUSE FLASH FLOODING. PEOPLE
PARTICULARLY IN THE GLADE SPRINGS AREA NEED TO USE EXTEME CAUTION
IN AREAS PRONE TO FLOODING.
 
BE ESPECIALLY CAUTIOUS AT NIGHT* WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 8:20 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 2, 8:20 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
820 PM EDT WED JUL 2 1997

TSTM COMPLEX OVR SRN OH ATTM SINKING SE...BUT WL PROB KEEP TO THE N OF
MY SW VA COUNTIES. OTHERWISE A FAIR & MUGGY NGT IN STORE FOR THE CWA.
CURRENT FCST LOOKS FINE. NO CHGS TO RECOMMEND.  HAVE A NICE NGT.

HSA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:02 AM EDTSevere Thunderstorm WarningMRXRussell28 min
Jul 3, 1:47 AM EDTSevere Thunderstorm WarningMRXWashington43 min

Nearby

Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.